Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2016, 2:30 PM CDT for 4 counties in Texas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2016, 2:30 PM CDT (19:30 UTC)
- Expired
- May 17, 2016, 3:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 55 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:42 PM CDT | HAIL 1 | 19 Nw Rankin, TX | |
| May 17, 3:19 PM CDT | HAIL 1.75 | 7 N Rankin, TX | |
| May 17, 3:38 PM CDT | HAIL 1.75 | 7 N Rankin, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 13 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304
WUUS54 KMAF 171930
SVRMAF
TXC103-135-329-461-172030-
/O.NEW.KMAF.SV.W.0053.160517T1930Z-160517T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CRANE COUNTY IN WESTERN TEXAS...
NORTHWESTERN UPTON COUNTY IN WESTERN TEXAS...
SOUTHWESTERN MIDLAND COUNTY IN WESTERN TEXAS...
SOUTHEASTERN ECTOR COUNTY IN WESTERN TEXAS...
* UNTIL 330 PM CDT
* AT 229 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CRANE COUNTY AIRPORT...OR 8 MILES NORTHEAST OF CRANE...MOVING
EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CRANE...PLEASANT FARMS AND CRANE COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3125 10190 3136 10238 3168 10240 3174 10191
TIME...MOT...LOC 1929Z 270DEG 13KT 3151 10228
HAIL...1.00IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:35 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 17, 12:35 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1235 PM CDT TUE MAY 17 2016
.DISCUSSION...
&&
.AVIATION...
A cold front moved into the area this morning and as of 17z was
pushing through the Trans Pecos region. Most TAF sites can
expect MVFR cigs with some IFR possible. Currently have scattered
light showers over much of the area but showers and storms are
expected to increase in coverage this afternoon and tonight.
&&
PREV DISCUSSION... /issued 448 AM CDT TUE MAY 17 2016/
DISCUSSION...
A dryline retreated west overnight allowing scattered showers to
develop across the area this morning. Models are showing these
showers will diminish later this morning with the best rain
chances in the eastern Permian Basin and lower Trans Pecos where
strong instability will combine with the surface convergence of an
advancing cold front.
Tonight isentropic lift behind the front will increase with the
approach of an upper low helping to increase rain coverage. The
lack of a good focus for surface convergence means convection will
be scattered and there will be some locations that will miss out
on the rain. Rain chances peak Wednesday night before the low
moves east of the area. Unfortunately the low will be weakening,
positively tilted, and moving northeast as it crosses the Rockies
which is far from optimal for giving us rainfall; therefore kept
PoPs below guidance through the next several days. We dry out late
in the week but could see a return of scattered convection over
the weekend as another low drops in the western states.
Surface observations show a cold front is currently moving into
the Permian Basin, but it's progress will slow during the day not
moving south of I-20 until this afternoon. This will give areas
ahead of the front time to heat up this afternoon and so went
above forecast guidance for highs today. Tomorrow will be cooler
behind the front and coupled with increased clouds will keep
highs 15 to 20 degrees lower. MAV guidance should be too low
unless rainfall is more than expected so generally split the
difference between it and the MET for highs Wednesday. Thursday
begins a gradual warm up that will last into the weekend.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 55 65 56 75 / 50 50 60 40
Carlsbad 55 67 55 78 / 40 50 60 30
Dryden 64 79 63 83 / 40 50 50 40
Fort Stockton 59 72 59 79 / 40 50 60 30
Guadalupe Pass 49 61 50 74 / 40 50 50 20
Hobbs 52 64 53 75 / 40 50 60 30
Marfa 54 74 52 78 / 30 30 50 30
Midland Intl Airport 55 66 56 77 / 50 50 60 40
Odessa 55 66 56 77 / 50 50 60 30
Wink 57 70 58 81 / 40 50 60 30
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Watch from 10 PM CDT /9 PM MDT/ this evening through
Wednesday morning for Guadalupe Mountains.
&&Hazardous weather outlook, May 17, 3:48 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 AM CDT TUE MAY 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 348 AM CDT TUE MAY 17 2016 /248 AM MDT TUE MAY 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE EASTERN PERMIAN BASIN AND POTENTIALLY THE LOWER TRANS PECOS THIS AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. THUNDERSTORM CHANCES WILL INCREASE AND EXPAND OVER MUCH OF THE FORECAST AREA TONIGHT BEHIND A COLD FRONT. IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO EAST ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 17, 1:08 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 108 PM CDT TUE MAY 17 2016 TXZ074-080-171900- MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX- 108 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER...SOUTH CENTRAL JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 200 PM CDT... AT 107 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARFA...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARFA...PAISANO PASS AND MARFA MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3016 10413 3027 10425 3051 10391 3028 10372 TIME...MOT...LOC 1807Z 238DEG 24KT 3026 10409 84
Special weather statement, May 17, 1:56 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CDT TUE MAY 17 2016 TXZ061-068-069-171945- ECTOR TX-CRANE TX-UPTON TX- 156 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRANE...NORTHWESTERN UPTON AND SOUTHEASTERN ECTOR COUNTIES UNTIL 245 PM CDT... AT 156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CRANE COUNTY AIRPORT...OR 10 MILES NORTHWEST OF CRANE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLEASANT FARMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3142 10250 3156 10256 3170 10234 3152 10215 TIME...MOT...LOC 1856Z 236DEG 13KT 3152 10244 84
Special weather statement, May 17, 2:09 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT TUE MAY 17 2016 TXZ074-080-081-172000- MARFA PLATEAU TX-BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX- 209 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 300 PM CDT... AT 209 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PAISANO PASS...OR 9 MILES WEST OF ALPINE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT...PAISANO PASS AND ALTUDA. LAT...LON 3016 10382 3038 10382 3052 10355 3024 10341 TIME...MOT...LOC 1909Z 251DEG 21KT 3031 10381 72
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:08 PM CDT | Special Weather Statement | MAF | Jeff Davis | 52 min |
| May 17, 1:27 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| May 17, 1:56 PM CDT | Special Weather Statement | MAF | Crane | 49 min |
| May 17, 2:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 17, 2:40 PM CDT | Special Weather Statement | MAF | Reagan | 65 min |
| May 17, 2:52 PM CDT | High Wind Warning | MAF | 16 hr | |
| May 17, 2:59 PM CDT | Tornado Warning | MAF | Reagan, Upton | 31 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 62 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 62 min |
| May 17, 4:20 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 32 min |
| May 17, 4:40 PM CDT | Special Weather Statement | MAF | Crane | 50 min |
| May 17, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 60 min |
| May 17, 4:51 PM CDT | Tornado Warning | MAF | Crane, Pecos, Upton | 24 min |
| May 17, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.